Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Will I feel like I did before HIV?
Jun 13, 2011

Dr. Bob, I was just diagnosed with HIV 6 months ago. I work out regularly with ease, however, I feel a shortness of breath walking up slight hills or slight stairs. I'm 38 years old, eat well, work out 5X a week and I'm feeling too fatigues for a 38 year old. I've started Atripila and I'm wondering if I'll feel energetic, vibrant, and as youthful as I used to feel?

Response from Dr. Frascino

Hi.

Sorry to hear about your recent HIV diagnosis. With or without HIV and/or antiretrovirals I doubt any of us feel as "energetic, vibrant, and as youthful" as we used to, because time only marches in one direction. Consequently none of us is as "youthful" today as we were yesterday or last month or last year. That said, it's important to realize you've contracted a very significant viral infection. This crafty germ is incurable (at least so far) and progressive, and wants nothing more than to plant you six feet under. None of us is exactly the same after contracting this disease. It takes both a physical and psychological toll on us. Antiretroviral medications, like Atripla, are a major breakthrough in decreasing HIV viral replication and allowing for some degree of immune reconstitution. However, antiretrovirals are very potent and can have significant side effects and toxicities. Some HIVers who were very symptomatic due to the damage caused by HIV feel better on antiretroviral medications. Other HIVers who may have less immune damage can be less symptomatic from HIV and consequently might actually feel somewhat worse on treatment due to antiretroviral side effects. The target is always to decrease HIV/AIDS-related morbidity and mortality while maintaining quality of life.

I suggest you discuss your concerns with your HIV specialist. He should evaluate your complaints of exertional shortness of breath and fatigue. I'd suggest you review the information in the expert forum dedicated to HIV-related fatigue and anemia. Fatigue is an extremely common and often very frustrating problem for us HIVers.

Continue your good diet and regular exercise regimen. Be sure to include both aerobic as well as weight training in your workouts.

Good luck.

Dr. Bob



Previous
I need help please
Next
is PEP warranted?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement